North Carolina, 2008

Hail in North Carolina, May 31, 2008

May 31, 2008 · NWS RNK · 1 event in 1 county or zone

An area of low pressure was over the North Carolina piedmont during the afternoon of May 31st. With a somewhat unstable air mass in place, thunderstorms were able to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of low pressure was over the North Carolina piedmont during the afternoon of May 31st. With a somewhat unstable air mass in place, thunderstorms were able to develop. Only one, however, became severe. This occurred in Rockingham County where hail up to the size of nickels fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 1:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 31, 1:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT SAT MAY 31 2008

.SYNOPSIS...
A COLD FRONT WILL SLIDE SOUTH THROUGH THE AREA THIS EVENING AND
INTO THE SOUTHEAST STATES SUNDAY. HIGH PRESSURE BUILDS IN FROM THE
NORTH FOR MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
CONVECTION HAS BEEN SLOW TO DEVELOP SOUTH THIS AFTERNOON GIVEN WELL
MIXED WESTERLY FLOW AND LOWERING DEWPOINTS. HOWEVER EXPECT WILL SEE
SOME SCATTERED COVERAGE WITH OLD OUTFLOW MOVING ACROSS THE MOUNTAINS
ATTM AND THEN LATER THIS AFTERNOON AS MID LEVEL TROF TO THE NW
FINALLY ARCS SE. HOWEVER TIMING OF WHEN DEEP MIXING RELAXES AND HOW
MUCH LIFT IS LEFT IN QUESTION ESPCLY WITH POTENTIAL TO SEE TSRA
EVENTUALLY JUMP TO LEE TROF EAST OF THE BLUE RIDGE. FOR NOW WILL
CONTINUE TO TREND TOWARD THIS SCENARIO OF HIGHER POPS NW AND FAR
EAST AND ONLY LOW CHANCES IN BETWEEN GIVEN DOWNSLOPE. FRONT WILL
START TO SAG IN FROM THE NORTH LATE BUT LIKELY STILL BE ACROSS THE
NORTHERN ZONES BY MORNING. APPEARS BEST LIFT OVERNIGHT WILL SLIDE TO
THE SE BUT WILL STILL HAVE TO WATCH FOR ANOTHER WEAK WAVE TO SLIDE
SE INTO THE WESTERN ZONES LATE. THUS RUNNING WITH MAINLY CHANCE POPS
THIS EVENING THEN TAPERING TO DRY OUT EAST LATE. PLAYED TEMPS ON THE
MILD SIDE WITH MOST IN THE 60S EXCEPT NW WHERE SOME 50S POSSIBLE
UNDER WEAK DRY ADVECTION.

PRECIP REMAINS IFFY ON SUNDAY WITH THE COLD FRONT LINGERING JUST
SOUTH AND PIECES OF S/W ENERGY RIDING INTO THE AREA IN CONTINUED NW
FLOW ALOFT. THINK BEST COVERAGE LIKELY ACROSS THE SOUTHERN THIRD PER
BETTER AFTERNOON INSTABILITY ALONG THETA-E GRADIENT WHILE MAY GO DRY
OVER THE NE. WILL CONTINUE MID CHANCE POPS SOUTH FOR NOW AND KEEP
20/30 REGIME UP NORTH OTRW PC. TEMPS A BIT COOLER THAN TODAY PENDING
CLOUDS/SHRA BUT STILL 80-85 EAST AND 74-80 WEST.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
I HAVE LEANED TOWARD THE NAM...AND KEPT POPS TO LOW CHC OR
SLIGHT CHC SUN NIGHT OVER THE WEST/SOUTHWEST AS ANOTHER WAVE
PASSES BY OVER THE TN VLY.

HIGH PRESSURE SETTLES IN MONDAY WITH LESS HUMID. A WARM FRONT
SHIFTS NORTH ACROSS THE OHIO/TENNESSE VALLEY TUESDAY WITH THE
NAM/00Z ECMWF BRING THE NEXT SHOT OF THUNDERSTORMS FOR US DURING
THE DAY...ESPECIALLY OVER THE WESTERN HALF OF THE CWA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FRONT WILL BE WAVERING AROUND OUR FORECAST AREA INTO THURSDAY
NIGHT BEFORE RIDGE BUILDS IN EARNEST FRI-SAT. THIS WILL KEEP THE
THREAT OF SHOWERS/STORMS AROUND FOR MOST OF THE PERIOD...DROPPING
TO TYPICAL SUMMERTIME ATMOSPHERE TOWARD THE WEEKEND. FOLLOWED
HPC/00Z ECWMF BLEND FOR THIS PERIOD.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS SHOULD SLOWLY INCREASE ACROSS THE AREA
FROM NORTH TO SOUTH INTO LATE THIS AFTERNOON AS A COLD FRONT SAGS
TOWARD THE REGION. THIS CONVECTION SHOULD EVENTUALLY JUMP INTO A
LEE TROUGH EAST OF THE BLUE RIDGE. HOWEVER MOST CIGS/VSBYS THRU
THE AFTERNOON BE VFR...WITH SUB-VFR TEMPORARY AND ASSOCIATED WITH
HEAVIER CONVECTION. GUSTY WEST WINDS WILL ALSO PERSIST THRU LATE
THIS AFTERNOON WITH SOME GUSTS TO 25-30 KTS LIKELY.

THE FRONT LAGS TO THE NORTH OVERNIGHT...LIMITING ADVECTION OF DRY
AIR UNTIL LATE ESPCLY NORTH OF LWB-LYH. THIS COULD LEAD TO WIDE
SPREAD MVFR FOG ACROSS THE AREA WITH LIFR VISIBILITIES IN MOUNTAIN
VALLEYS. ANOTHER WAVE OF ENERGY ALONG THE SFC FRONT SUNDAY WILL
BRING THE THREAT OF MORE SHOWERS AND THUNDERSTORMS TO THE AREA.
THE FRONT WILL FINALLY PUSH SOUTH OF THE REGION SUNDAY NIGHT.

HIGH PRESSURE WILL DOMINATE THE AREAS WEATHER MONDAY...THEN YET
ANOTHER FRONT TUESDAY NIGHT OR WEDNESDAY WILL BRING ANOTHER ROUND
OF SHOWERS AND TSTMS BEFORE HIGH PRES FINALLY BUILDS IN FOR
MID/LATE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...JJ/WP
LONG TERM...JJ/WP
AVIATION...DS/JH/JJ
Hazardous weather outlook, May 31, 2:32 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT SAT MAY 31 2008

VAZ047-011945-
BUCKINGHAM-
332 PM EDT SAT MAY 31 2008

...TORNADO WATCH 403 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY BE
SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

VAZ019-020-023-024-034-035-045-046-011945-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-
332 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD
FRONT THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS OR LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-059-
WVZ042>045-011945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
332 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD
FRONT THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS OR LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rockingham

When
May 31, 3:00 PM EST
Where
Rockingham County, 5 mi SW of Bethany
Measured
0.88 in hail
Reported by
Public
Coordinates
36.269, -79.913

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99650.